Levaquin Peripheral Neuropathy Injury Was Avoidable, Lawsuit Claims
A South Carolina man who developed permanent nerve damage following use of Levaquin alleges that he may have avoided the injury if stronger warnings had been provided about the link between the antibiotic and peripheral neuropathy.
The complaint (PDF) was filed by John McDaniel in the U.S. District Court for the District of New Jersey on August 22, alleging that Johnson & Johnson has known for years that side effects of Levaquin may cause permanent nerve damage, yet provided false and misleading information for consumers, which suggested that reports of peripheral neuropathy were rare and temporary.
Levaquin is part of a widely used class of antibiotics, known as fluoroquinolones, which also includes Avelox and Cipro. While the medications have been prescribed for a variety of different infections in recent years, use of the antibiotics has been curtailed over the past year as more information has become available about the risk of peripheral neuropathy and other health problems linked to the drugs.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
“The warning label for Levaquin during the period from September 2004 through August 2013 misled Plaintiff and Plaintiff’s treating physician by incorrectly advising patients and physicians that peripheral neuropathy associated with Levaquin was ‘rare’ and in any case could be avoided by discontinuing the drug upon the onset of certain symptoms,” the lawsuit filed by McDaniel states. “The truth, however, is that the onset of irreversible peripheral neuropathy is often rapid and discontinuation of the drug will not ensure that the peripheral neuropathy is reversible.”
Peripheral neuropathy involves damage to the nerves that may impair sensation, movement and other aspects of health. Symptoms may include pain, burning, tingling, numbness, weakness and sensitivity to light touches, temperature and motion in the arms and legs.
In August 2013, the FDA required the makers of all fluoroquinolones to provide stronger warnings about the peripheral neuropathy risk from the antibiotics, indicating problems may last for months or years after an individual stops taking the drug. The new label now warns patients to contact their doctors and consider switching to a different class of antibiotics if they experience symptoms of peripheral neuropathy.
“Notwithstanding this updated 2013 label change, the Levaquin label remains inadequate and confusing regarding the risk of developing irreversible peripheral neuropathy,” the complaint filed by Daniels states.
In May, the FDA issued a drug safety communication that urged doctors not to prescribe fluoroquinolones for many common infections that are uncomplicated and have other available treatment options, indicating that the risks associated with the antibiotics outweigh the benefits. The federal regulatory agency considered available information on the risk of peripheral neuropathy, tendon ruptures, retinal detachments and other health concerns linked to the drugs at that time.
More recently, research has also suggested that the same collagen degradation issues that cause the drugs to increase the risk of tendon ruptures and retinal detachment may impact the aorta. As a result, a growing number of aortic aneurysm lawsuits and aortic dissection lawsuits are being pursued against the drug makers, alleging that the painful and potentially life-threatening complication may have been avoided if proper warnings had been provided to users of the antibiotics.
"*" indicates required fields
More Top Stories
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.
A Bard PowerPort lawsuit claims the defective design of the port catheter led to a woman developing a severe infection and needing to have the implant surgically removed.